Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 74, NWS Kansas City, MO

May 26, 2017Linn County, Miami County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at May 26, 2017, 3:14 AM CDT for Linn County, Miami County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2017, 3:14 AM CDT (08:14 UTC)
Expired
May 26, 2017, 3:45 AM CDT
In force
31 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Linn County, KS, Miami County, KS

The radar

The Pleasant Hill radar (KEAX), 82 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-747 J/kg
Mixed-layer LCL
1716 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

078 
WUUS53 KEAX 260814
SVREAX
KSC107-121-260845-
/O.NEW.KEAX.SV.W.0074.170526T0814Z-170526T0845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
314 AM CDT FRI MAY 26 2017

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southern Miami County in east central Kansas...
  Northern Linn County in east central Kansas...

* Until 345 AM CDT

* At 313 AM CDT, severe thunderstorms were located along a line
  extending from near Lane to near Greeley, moving east at 40 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Osawatomie, Pleasanton, La Cygne, Linn Valley, Parker, Fontana, New
  Lancaster and Beagle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3823 9507 3825 9507 3826 9506 3838 9506
      3838 9507 3839 9506 3851 9506 3853 9465
      3816 9467
TIME...MOT...LOC 0813Z 274DEG 35KT 3842 9513 3830 9512 

HAIL...1.25IN
WIND...<50MPH
 
$$

Cutter
2 follow-up statements
236 
WWUS53 KEAX 260839
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
339 AM CDT FRI MAY 26 2017

KSC107-121-260845-
/O.CON.KEAX.SV.W.0074.000000T0000Z-170526T0845Z/
Miami KS-Linn KS-
339 AM CDT FRI MAY 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR SOUTHEASTERN MIAMI AND NORTHEASTERN LINN COUNTIES...

At 338 AM CDT, severe thunderstorms were located along a line
extending from near Linn Valley to 6 miles southeast of La Cygne,
moving east at 50 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
La Cygne, Linn Valley, Fontana and New Lancaster. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3834 9490 3852 9484 3853 9465 3822 9467
      3825 9484
TIME...MOT...LOC 0838Z 273DEG 43KT 3841 9469 3829 9468 

HAIL...1.00IN
WIND...<50MPH
 
$$

Cutter
066 
WWUS53 KEAX 260845
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
345 AM CDT FRI MAY 26 2017

KSC107-121-260855-
/O.EXP.KEAX.SV.W.0074.000000T0000Z-170526T0845Z/
Miami KS-Linn KS-
345 AM CDT FRI MAY 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MIAMI AND
NORTHEASTERN LINN COUNTIES HAS EXPIRED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been allowed to expire.  However small hail
and heavy rain are still possible with these thunderstorms.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Pleasant Hill.

LAT...LON 3834 9490 3852 9484 3853 9465 3822 9467
      3825 9484
TIME...MOT...LOC 0845Z 274DEG 35KT 3841 9463 3829 9462 

$$

Cutter

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 11:41 PM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, May 25, 11:41 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1141 PM CDT Thu May 25 2017

.Discussion...
Issued at 350 PM CDT THU MAY 25 2017

The main concerns this forecast period will be: 1) the potential for
an isolated severe storm tomorrow capable of large hail and damaging
winds 2) the potential for a widespread severe weather event with
all modes of severe storms possible on Saturday.

This afternoon a perfect late Spring day is playing out with highs
topping out in the mid to upper 70s. However, tonight models are
forecasting a MCS is expected to develop across southwestern
Nebraska and northwestern Kansas. This MCS is progged to progress
eastward overnight but is expected to diminish as it approaches the
area. It may hold together long enough to bring a few showers or
thunderstorms across northern Missouri tomorrow morning. It will
however force a frontal boundary into the area which will come into
play for the first half of the holiday weekend. Tomorrow afternoon
temperatures will warm into the upper 70s and lower 80s. This will
lead to extreme instability across the area with MUCAPE values
between 2500-3500J/Kg along and south of the frontal boundary.
Severe weather tomorrow afternoon and evening will be conditional on
the cap breaking. The 12Z NAM keeps the area capped throughout the
day tomorrow while the GFS weakens the cap by late afternoon (which
is exactly opposite from the 06Z runs). This leads to low confidence
however, if storms do develop they should quickly become severe with
the instability in place. The main threats would be for large hail
and damaging winds.

Models are consistent in developing another MCS over northeastern
Colorado Friday evening that will again progress across northern
Kansas/southern Nebraska overnight. The MCS will maintain itself
into Saturday moving into northwestern Missouri during he morning.
As this MCS moves into the area, a warm front will be lifting
northward through the CWA with warm air advection showers. During
the afternoon, an upper level shortwave will move into the area an
act as the trigger for convective development along the front. As
the surface, there may be additional convergence as the MCS
interacts with the warm front. Instability along and south of the
warm front will be extreme between 2500 to over 4000 J/Kg of MUCAPE
with extremely steep lapse rates. 0-6km bulk shear values are on the
order 50kts. This will lead to the potential for damaging winds and
hail and with the frontal boundary and any outflow boundaries left
over from the MCS also in play, tornadoes can not be ruled out. The
front does quickly push off to the south and east with storms coming
to an end by Saturday night.

The second half of the holiday weekend looks much more quiet and
pleasant with dry conditions and highs in the mid to upper 70s. The
next chance for organized precipitation does not reach the area
until Tuesday night into Wednesday as model advertise a series of
shortwaves moving through the area on northwest flow. Temperatures
will remain in the low to middle 70s through the middle of next week.

&&

.Aviation...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1140 PM CDT THU MAY 25 2017

VFR conditions are expected for this forecast period. An MCS has
been working its way across KS tonight but has started to diminish
as it has moved closer to the area. Its remnants are projected to
move northeast across northeast KS and northwest MO after 06Z. A
frontal boundary is expected to sweep through the area later in
the morning from the northwest shifting winds to the north-
northwest for the afternoon. In addition, a cumulus field should
develop this afternoon across the area around 4-5 kft. It is
possible to see some storms develop within this field, but that
depends on whether or not the cap breaks. Models are still not in
great agreement on this matter. Once the sun goes down, the
cumulus field will diminish, with mostly clear skies expected for
the remainder of the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...73
Aviation...Grana
Hazardous weather outlook, May 25, 3:44 AM CDT, 23 hours 30 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Kansas City/Pleasant Hill MO
344 AM CDT Thu May 25 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-260845-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
344 AM CDT Thu May 25 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Patchy fog is possible this morning.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 Isolated non-severe thunderstorms will be possible on Friday. Some
 storms will be capable of marginally severe hail and strong wind
 gusts.

 More widespread thunderstorm activity is expected on Saturday
 as a very unstable airmass develops over the region. Severe
 thunderstorm development is expected with all forms of severe
 weather possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.